Alert archive / Texas / Wind Advisories in 2008

Wind Advisory 16, NWS Houston/Galveston, TX

October 22, 20085 counties in Texas

NWS Houston/Galveston, TX issued this wind advisory at Oct 22, 2008, 9:13 PM CDT for 5 counties in Texas. It took effect at Oct 23, 2008, 12:00 AM CDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Oct 22, 2008, 9:13 PM CDT (02:13 UTC)
In effect from
Oct 23, 2008, 12:00 AM CDT
Expired
Oct 23, 2008, 4:03 AM CDT
In force
4 hr
Issued by
NWS Houston/Galveston, TX

Counties Brazoria County, TX, Chambers County, TX, Galveston County, TX, Jackson County, TX, Matagorda County, TX

The radar

The Houston radar (KHGX), 52 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 2.2 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2008-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2008-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-202 J/kg
Mixed-layer LCL
1602 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KHGX 230213
NPWHGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
913 PM CDT WED OCT 22 2008

...WIND ADVISORY IN EFFECT FOR THE COASTAL COUNTIES...

.STRONG NORTHERLY WINDS EXPECTED BEHIND A PASSING COLD FRONT..

TXZ214-235>238-231015-
/O.NEW.KHGX.WI.Y.0016.081023T0500Z-081023T1500Z/
BRAZORIA-CHAMBERS-GALVESTON-JACKSON-MATAGORDA-
INCLUDING THE CITIES OF...ALVIN...ANAHUAC...ANGLETON...BAY CITY...
EDNA...FREEPORT...FRIENDSWOOD...GALVESTON...LAKE JACKSON...
LEAGUE CITY...MONT BELVIEU...PALACIOS...PEARLAND...TEXAS CITY...
WINNIE
913 PM CDT WED OCT 22 2008

...WIND ADVISORY IN EFFECT UNTIL 10 AM CDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN HOUSTON/GALVESTON HAS ISSUED A
WIND ADVISORY...WHICH IS IN EFFECT UNTIL 10 AM CDT THURSDAY. 

WINDS WILL SHIFT TO THE NORTH AND INCREASE TO 20 TO 30 MPH AS A
COLD FRONT PUSHES THROUGH THE AREA LATER THIS EVENING. WIND GUSTS
ABOVE 35 MPH ARE POSSIBLE AT THE IMMEDIATE COAST. WIND SPEEDS WILL
GRADUALLY DIMINISH DURING THE MID AND LATE MORNING HOURS THURSDAY.

$$
1 follow-up statement
000 
WWUS74 KHGX 230903
NPWHGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
403 AM CDT THU OCT 23 2008

...WIND ADVISORY FOR THE COASTAL COUNTIES HAS BEEN CANCELLED...

.GUSTY NORTH WINDS WILL PERSIST OVER THE COASTAL COUNTIES IN THE
WAKE OF THE COLD FRONT THAT PASSED THROUGH OVERNIGHT.
HOWEVER...WIND SPEEDS ARE EXPECTED TO REMAIN BELOW ADVISORY
CRITERIA. 

TXZ214-235>238-231015-
/O.CAN.KHGX.WI.Y.0016.000000T0000Z-081023T1500Z/
BRAZORIA-CHAMBERS-GALVESTON-JACKSON-MATAGORDA-
INCLUDING THE CITIES OF...ALVIN...ANAHUAC...ANGLETON...BAY CITY...
EDNA...FREEPORT...FRIENDSWOOD...GALVESTON...LAKE JACKSON...
LEAGUE CITY...MONT BELVIEU...PALACIOS...PEARLAND...TEXAS CITY...
WINNIE
403 AM CDT THU OCT 23 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HOUSTON/GALVESTON HAS CANCELLED
THE WIND ADVISORY. 

FORECAST WIND SPEEDS ARE NOW EXPECTED TO REMAIN BELOW ADVISORY
CRITERIA. NORTH WINDS OF 15 TO 20 MPH WITH GUSTS AS HIGH AS 25 TO
30 MPH WILL PERSIST THIS MORNING. WINDS WILL DECREASE TO 10 TO 15
MPH BY LATE AFTERNOON.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this wind advisory went out at Oct 22, 9:08 PM CDT, 5 minutes earlier.

Area forecast discussion, Oct 22, 9:08 PM CDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
908 PM CDT WED OCT 22 2008

.DISCUSSION...
DECIDED TO ISSUE A WIND ADVSY AT THE COAST...MIDNIGHT-10AM.  47

&&

.859 PM DISCUSSION...

DISCUSSION...
UNIQUE WX SET UP EARLIER THIS EVENING THAT WOULD BE INTERESTING TO
GO BACK AND LOOK AT WHEN THERE IS TIME. FROM SAT/RADAR PIX FROM
EARLIER TODAY IT APPEARS A GRAVITY WAVE OF SOME SORT PUSHED
SOUTHWARD AHEAD OF THE LINE OF STORMS ASSOCIATED WITH THE FRONT
THAT WAS MOVING THRU OKLAHOMA EARLIER THIS MORNING. THE LEADING
EDGE MADE ITS WAY INTO HARRIS COUNTY LATE IN THE AFTERNOON...AND
BASED ON SFC OBS AND SAT PIX INTERACTED WITH THE BAY BREEZE AND
POSSIBLE SEABREEZE TO GET SOME STRONG STORMS GOING NEAR ALDINE. BEST
DEFINED HOOK/BWER/VELOCITY SIGNATURE IVE SEEN IN A COUPLE YEARS
IN THIS AREA. SEVERAL REPORTS OF FUNNELS IN THE AREA BUT NO
CONFIRMED TOUCHDOWN...JUST SOME GOLFBALL SIZE HAIL. THIS STORM
FIZZLED BUT COLLIDED WITH ANOTHER CLUSTER MOVING IN FROM THE WEST
TO PRODUCE SOME MINOR STREET FLOODING AND SMALL HAIL.

THE ACTUAL FRONT HAS CAUGHT UP WITH ALL THE RAINFALL AND CAN
EASILY SEE WHERE ITS AT ON RADAR IMAGERY. THIS BOUNDARY SHOULD BE
PUSHING OFF THE COAST IN THE NEXT 2-3 HOURS. GUSTY NORTH WINDS IN
ITS WAKE AND HAVE NUDGED SMALL CRAFT ADVSY UP A FEW HOURS. STILL
SOME CLOUDINESS AND SCT -RA ALONG THE H7 FRONT TO THE NORTH SO
CANT COMPLETELY REMOVE POPS BUT WILL ADJUST THEM DOWNWARD BASED
ON LATEST THINKING.

SKIES SHOULD BEGIN CLEARING FROM N TO S BEGINNING THUR MORNING
AS THE H7 FRONT PASSES THRU AND VAST MAJORITY OF THE AREA SHOULD
SEE THE SUN DURING THE AFTERNOON. 47

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      51  71  46  79  51 /  30  10   0   0   0
HOUSTON (IAH)              55  69  46  79  51 /  60  10   0   0   0
GALVESTON (GLS)            60  68  59  75  62 /  90  10   0   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...WIND ADVISORY UNTIL 10 AM CDT THURSDAY FOR THE FOLLOWING ZONES:
     BRAZORIA...CHAMBERS...GALVESTON...JACKSON...MATAGORDA.

GM...SMALL CRAFT ADVISORY BAYS AND GULF 0-60 NM.

&&
Hazardous weather outlook, Oct 22, 5:49 AM CDT, 15 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
549 AM CDT WED OCT 22 2008

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-231300-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
549 AM CDT WED OCT 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS SOUTHEAST TEXAS
ALONG AND AHEAD OF AN APPROACHING COLD FRONT. THE FRONT IS
EXPECTED TO MOVE SOUTHEAST OF COLLEGE STATION...MADISONVILLE...AND
CROCKETT BETWEEN 5 AND 7 PM...AND THEN OFF THE COAST AROUND
MIDNIGHT. ISOLATED STRONG STORMS PRODUCING SMALL HAIL AND GUSTY
WINDS ARE POSSIBLE...MAINLY NORTH OF A LINE FROM MADISONVILLE TO
GROVETON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS EVENING IN MADISON...
HOUSTON...TRINITY...AND WALKER COUNTIES.

In the hours before

Local storm report, Oct 22, 6:44 PM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
644 PM CDT WED OCT 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     HAIL             HOUSTON                 29.77N 95.39W
10/22/2008  E0.75 INCH       HARRIS             TX   PUBLIC

            AT HIGHWAY 290 AND FAIRBANKS NORTH HOUSTON

0555 PM     HAIL             HOUSTON                 29.77N 95.39W
10/22/2008  E1.75 INCH       HARRIS             TX   AMATEUR RADIO

            AT BELTWAY 8 AND THE HARDY TOLL ROAD

&&

BKYLE
Local storm report, Oct 22, 7:40 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
740 PM CDT WED OCT 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     HAIL             HOUSTON                 29.77N 95.39W
10/22/2008  E0.75 INCH       HARRIS             TX   PUBLIC

            AT HIGHWAY 290 AND FAIRBANKS NORTH HOUSTON

0555 PM     HAIL             HOUSTON                 29.77N 95.39W
10/22/2008  E1.75 INCH       HARRIS             TX   AMATEUR RADIO

            AT BELTWAY 8 AND THE HARDY TOLL ROAD

0724 PM     HAIL             ALABAMA-COUSHATTA RESER 30.72N 94.71W
10/22/2008  E0.75 INCH       POLK               TX   PUBLIC

&&

47

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 22, 7:04 PM CDTSevere Thunderstorm WarningHGXPolk41 min
Oct 22, 7:37 PM CDTAreal Flood AdvisoryHGXBrazoria, Fort Bend, Harris2 hr

Nearby

Wind Advisories in Texas, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.